Bleeding complications, are we too removed to appreciate the risks?

November 2, 2017 Posted by Dr. Duncan Hogg no Comment

Have you had to use an antidote for one of the novel anticoagulants yet? I thankfully haven’t. I very rarely see bleeding complications bar those immediate or very close to our invasive procedures, and the vast majority are with antithrombotic and/or dual anti-platelet therapy. Any bleeding away from this time goes directly to someone else, and I don’t often hear about it. This probably isn’t a good thing. Not seeing the potential complications of your therapies can make you under-appreciate their incidence and the risks to your patient. It wasn’t always like this.

I asked this question of my neighbour EP doc. “We have Praxbind (Idarucizumab) in the cath lab, but we’ve never had to use it” he shared. “But we’re close to doing AF ablations on Dagibatran rather than Warfarin, and in fact, some evidence says it might be safer on the NOAC, but we haven’t quite got over the hurdle if something goes wrong. Pericardial tamponade is a concern whatever anticoagulant, and I feel safer dealing with it on warfarin.”

The conversation, in fact, started after a patient who was being reviewed for atrial flutter by our other EP doc had an acute aortic dissection in the clinic; I don’t think being consented for the ablation was responsible! It was a type A dissection and for a number of reasons he wasn’t operated on immediately. Quite remarkably, and very much against the odds, he survived (see a previous blog). He was on Apixaban and one of the many discussion points with the surgical team was not having the reversal agent to use. Of course, AndexXa (Andexanet alfa) has evidence for reversal of the effects of factor Xa inhibitors, but it still isn’t licensed and available. This naturally lead to a discussion about whether your choice of NOAC is influenced by the availability of an antidote?

When NOACs first came into regular use my impression was this question seemed to trouble patients a lot more than doctors. I’m not sure why but I’ve found patient’s questions and concern about this less prominent recently. I had some interesting discussions particularly with our patients in more rural areas about how the contingencies would work if they are on a NOAC compared to warfarin, in the absence of an antidote.

Similarly, I had a conversation with a GP in Orkney last week who had doubts in changing a patient from warfarin to a NOAC, as not long ago he had a 50-something patient die from an intracranial haemorrhage whilst on Rivaroxaban. He conceded he’d seen it on warfarin too.

We agreed any form of anticoagulation doesn’t make you bleed, they accentuate bleeding when it occurs. But events that may have been manageable off medication are then potentially life-threatening on it. Reminding us these aren’t benign medications and even with a careful evaluation of the benefits and risks, the risks can be very serious indeed.

Experience-led choices

As we all know, choices will be influenced by our experience, and you appreciate less what you don’t see. When I was a medical trainee we used to do acute medical receiving onto the specialist wards. I will always remember looking after a patient with an intracranial haemorrhage on warfarin, who despite the prompt use of vitamin K and FFP the neurosurgeons weren’t prepared to operate on, the event was fatal. I suspect many juniors at a similar stage now won’t see this presentation.

Also, as a Cardiology trainee we often got asked by GI and GI surgery, but also other surgical specialties, about strategies for active bleeding whilst patients were on warfarin. I get this very rarely as a consultant. I’m not certain if the registrars simply deal with it and don’t ask me, or more likely they get fewer questions than I used to. I think there is more reference to the haematologists, and with their hel, there is more protocol around major bleeding, which is certainly good for patients. But, we get some very worrying near misses around anticoagulation switches with mechanical valves still.

Mechanical valve tragedy

This last point takes me to the tragic story of the first First Minister of Scotland, Donald Dewar. He had a mechanical aortic valve and was on warfarin. One morning he slipped going down the stone stairs outside his ministerial home and bumped his head. His aides apparently pressured him to be seen by a doctor but he initially brushed aside their concern. Eventually giving in he was seen at Edinburgh Royal Cardiology services and from the cardiac point of view he was fine, but his conscious level started to drop and he had to be moved across town to the neurosurgical unit at the Western General, and he didn’t survive his ICH.

This was such a challenging situation. Would reversing anticoagulation immediately on presentation have changed the neurological outcome? This may have simply exposed him to the risks of the different but almost as life-threatening complication of a thrombosed mechanical valve. I have encountered a few of those in my career and had only one patient survive emergency surgery. Overall, even being located where all specialist advice was instantly accessible and the most effective therapy available, it would probably have not changed the final outcome, sadly.

I sent our aortic dissection patient home on aspirin alone. With clear constant atrial flutter I had less worry from the thrombo-embolic point of view, and after a follow-up CT he should be able to return to a NOAC…but this time it will be Dabigatran. I don’t think I’ll need to have a discussion about an LAA occluder, as the flutter ablation should still be on offer. I hope the course of events hasn’t put off either our EP doc or the patient!

NOACs bleeding risk is equivalent and most probably less than warfarin. Even with the antidote discussion less prominent with growing experience, we have to listen and be available to our colleagues who see and may need to treat the bleeding complications from our therapies. But in the modern era, with less exposure to the dangers of anticoagulation, prescribing clinicians may not fully appreciate the risks, and not having that experience is an important miss.

This Blog is Posted by Dr. Duncan Hogg

Leave a Reply

Your email address will not be published. Required fields are marked *